Minnesota, 2011

Flooding in Minnesota, June 21 to 30, 2011

June 21 to 30, 2011 · NWS FSD · 2 events in 2 counties and zones

Heavy rain caused minor flooding along the Des Moines River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Heavy rain caused minor flooding along the Des Moines River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 21, 3:00 AM CST, 3 hours earlier.

Area forecast discussion, Jun 21, 3:00 AM CST, 3 hours before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
400 AM CDT TUE JUN 21 2011

.DISCUSSION...
POTENT UPPER LOW PRESSURE SYSTEM HAS DRIFTED EASTWARD ALONG THE
KANSAS AND NEBRASKA BORDER THIS MORNING.  LARGE SWATH OF SHOWERS AND
THUNDERSTORMS WHICH DROPPED 2 INCHES OR MORE OF RAINFALL ACROSS MUCH
OF THE FORECAST AREA HAS MOVED OUTSIDE OF OUR BORDERS.  SECONDARY
BAND OF SHOWERS ROTATING AROUND THE LOW CENTER HAS BEGUN TO SPREAD
NORTH-NORTHEASTWARD INTO OUR SOUTHERN BORDER. MODELS SUGGEST THAT
THE INVERTED TROUGH ASSOCIATED WITH THIS LOW WILL CONTINUE TO PUSH
SLOW MOVING BANDS OF SHOWERS ACROSS THE FORECAST AREA THROUGH THIS
AFTERNOON...WITH THE LOW CENTER DRIFTING NORTHWARD OVER THE EASTERN
COUNTY WARNING AREA BEFORE TURNING MORE EASTERLY INTO THE UPPER
MISSISSIPPI VALLEY BY WEDNESDAY AFTERNOON.

DEEP MOISTURE POOL SUGGESTS THAT LOCALLY HEAVY RAINFALL WILL
CONTINUE TO BE A THREAT TODAY...ESPECIALLY ACROSS THE NORTHERN
HALF...WHICH WILL SEE THE MOST PROLONGED RAINFALL AS THE INVERTED
TROUGH AXIS SHIFTS NORTHWARD TODAY.  FLASH FLOOD WATCH REMAINS IN
EFFECT THROUGH THIS EVENING FOR SOUTHEAST SD...NORTHWEST MN AND
EXTREME NW IA. GIVEN THE LARGE AMOUNT OF RAIN THAT FELL LAST
EVENING/THIS MORNING...THE GROUND REMAINS QUITE SATURATED. AREAL
FLOOD WARNING REMAINS ACROSS THE FAR WESTERN CWA WHERE AS MUCH AS 8
INCHES OF RAINFALL HAS CAUSED AREA STREAMS AND RIVERS TO SPIKE UP
SIGNIFICANTLY.  EXPECT ADDITIONAL RAINFALL THIS AFTERNOON TO KEEP
THESE RIVERS AND STREAMS ELEVATED...SO WILL LIKELY SEE THIS WARNING
EXTENDED LATER THIS MORNING.

WET WEATHER CONTINUES INTO WEDNESDAY...HOWEVER RAINFALL RATES ARE
EXPECTED TO WANE TONIGHT AND WEDNESDAY WITH THE LOW CENTER MOVING
OVERHEAD AND THE BEST FORCING MOVING NORTH OF OUR CWA. THE WESTERN
CWA SHOULD BEGIN DRYING OUT ON WEDNESDAY WITH A VERY GRADUAL
DECREASE IN PRECIPITATION CHANCES FROM WEST TO EAST WEDNESDAY NIGHT
AND THURSDAY. BELOW NORMAL TEMPERATURES WILL PERSIST IN THE
NORTHWEST FLOW BEHIND THE LOW. DRY WEATHER FINALLY ENCOMPASSES THE
CWA ON THURSDAY AS RIDGING BEGINS BUILDING OVER THE HIGH PLAINS.
MODELS DO SUGGEST THAT A WEAK WAVE RIDING OVER THE RIDGE COULD BRING
SOME UNSETTLED WEATHER INTO THE MID MISSOURI VALLEY LATE WEEK.
CONTINUED WITH SOME LOW CHANCE POPS LATE WEEK.  TEMPERATURES WILL
OVERALL REMAIN BELOW NORMAL.

&&

.AVIATION...
A STRONG AREA OF LOW PRESSURE OVER EASTERN NEBRASKA WILL LIFT NORTH
TODAY INTO WESTERN MINNESOTA.  AS IT DOES SO...LOW CLOUDS AROUND
1000 FEET AGL AND SCATTERED SHOWERS WILL SHIFT FROM WEST TO EAST
ACROSS THE REGION. SHOWERS WILL BE MOST WIDESPREAD ALONG THE JAMES
RIVER TODAY...SHIFTING EAST TOWARDS THE I-29 CORRIDOR TOWARDS 00Z
WED.  EASTERLY WINDS WILL TRANSITION TO NORTHERLY AS THE THE
INVERTED TROUGH ACROSS CENTRAL SOUTH DAKOTA SLOWLY SHIFTS EAST.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

IA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR IA001-002-012-020.

MN...FLASH FLOOD WATCH THROUGH THIS EVENING FOR MNZ071-072-080-
     081-089-090-097-098.

NE...FLASH FLOOD WATCH THROUGH THIS EVENING FOR NEZ013-014.

SD...FLASH FLOOD WATCH THROUGH THIS EVENING FOR SDZ038>040-
     050-052>071.

&&
Hazardous weather outlook, Jun 21, 4:20 AM CST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
520 AM CDT TUE JUN 21 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
520 AM CDT TUE JUN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
OCCASIONAL SHOWERS WITH SOME ISOLATED THUNDERSTORMS ARE EXPECTED
THROUGHOUT THE REGION TODAY AND TONIGHT. OTHER THAN SOME BRIEF
HEAVY RAINFALL...THESE STORMS WILL NOT BE SEVERE.

FLOODING...
HEAVY RAIN AND SLOW THUNDERSTORM MOTION ACROSS SOUTHEAST SOUTH
DAKOTA...SOUTHWEST MINNESOTA...AND EXTREME NORTHWEST IOWA WILL
CONTINUE THROUGH THIS EVENING OVER AREAS THAT HAVE RECENTLY
RECEIVED HEAVY RAINFALL. ADDITIONAL HEAVY RAINFALL OVER THE
ALREADY SATURATED GROUND...ALONG WITH ONGOING RIVER FLOODING WILL
POSE A THREAT FOR FLASH FLOODING.

RECORD HIGH RELEASES ARE OCCURRING FROM THE MISSOURI RIVER
RESERVOIRS AND WILL CONTINUE INTO MID SUMMER. HIGH WATER LEVELS
WILL CAUSE SIGNIFICANT IMPACTS BETWEEN CHAMBERLAIN AND SIOUX
CITY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Cottonwood

When
June 21, 6:00 AM CST to June 30, 11:59 PM CST
Where
Cottonwood County, 8 mi NW of Windom to 6 mi S of Windom
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.952, -95.234

Heavy rain caused minor flooding of the Des Moines River, with some farmland and other lowlands affected. The river crested at about a foot above flood stage at Windom on June 28th.

Flood, Jackson

When
June 21, 6:00 AM CST to June 30, 11:59 PM CST
Where
Jackson County, 8 mi WNW of Bergen to 6 mi SW of Petersburg
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.824, -95.148

Heavy rain caused minor flooding of the Des Moines River, with some farmland and other lowlands affected. The river crested at a foot above flood stage at Jackson on June 23rd.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328210, 328211.